Drugs and Hair Loss

Hair Loss from DrugsMost often, when you visit a doctor and he precribes you pills, he does not talk to you about the side effects. It's up to you to do your own research or to ask your pharmacist. There are several books that are available about the side effects of drugs that provide very detailed information. Another option is to visit such sites as WebMD. WebMD provides an excellent resource for obtaining information on just about every drug made today.

Many of the drugs prescribed today CAN cause hair loss. In fact, they can have all sorts of side effects, but for the purpose of this article, we will stick to the ones that have a direct effect on the hair.

There are two types of hair loss drugs can cause:

Telogen Effuvium

This is one of the most common kinds of hair loss that drugs can cause and you will usually notice it a few months after you start taking the medication. This is a condition where your hair follicles kind of "go to sleep" and as a result, fall out too early.

Anagen Effuvium

This is a type of hair loss that happens while the hair is actively growing. The hair falls out because the cells that make the new hair cannot divide normally. If you have this type of hair loss, you will notice your hair falling out in just a few days to a few weeks after taking the medication. Anagen effuvium is the type of hair loss you will usually see from people who are taking chemotherapy drugs for cancer. The amount of hair that is lost can get pretty severe and in some cases, almost all hair is lost.

Types of Drugs That Can Cause Hair Loss

  • Drugs with vitamin A usually prescribed to treat acne such as Accutane
  • Blood thinners such as panwarfin, Sofarin, Coumadin and Heparin
  • Drugs to lower cholesterol such as Atronid-S and Lopid
  • Drugs to help control epilepsy and/or convulsions such as Tridone
  • There are several drugs for depression that can cause hair loss such as Prozac, Zoloft, Paxil, Haldol, Asendin, Elavin, Endep, Sinequan, Surmontil, Janimine, Anafranil, Asendin, Vivactil, Pertofrane, Norpramin, Tofranil and Tofranil PM, Adapin, Pamelor and Ventyl
  • Anything with Amphetamines in it such as diet pills
  • Antifungals
  • Drugs for glaucoma such as Timoptic Eye Drops, Timoptic Ocudose and Timoptic XC
  • Treatment for gout such as Lopurin and Zyloprim
  • Heart medications such as Tenormin, Lopressor, Corgard, Blocadren, Inderal and Inderal LA
  • Drugs that alter your hormones such as birth control pills, estrogen, progesterone, testosterone, anabolic steroids and Prednisone.
  • Anti-inflammatory drugs such as drugs for arthritis, Naprosyn, Anaprox, Anaprox DS, Indocin, Indocin SR and Clinoril
  • Levadopa or L-dopa used for treating parkinson's disease
  • Most all of the drugs prescribed for thyroid disorders
  • Drugs (including over the counter drugs) used to treat ulcers such as Tagamet, Zantac and Pepcid
  • Chemotherapy drugs such as Adriamycin, Cyclophosphamide, Catinomycin, Docetaxel, Doxorubicin, Etoposide, Ifosfamide, Irinotecan, Paclitaxel, Topotecan and Vinorelbine.

*Please note that the drugs listed above are listed by their brand names only. You could be taking a generic type of drug which would fall under a different name. Ask your pharmacist for any information you need. They usually can answer almost any question.

In the end, it can be hard to determine which drug is actually causing the hair loss. Your doctor may ask you to stop taking a certain drug to find the culprit, but it can take quite a few months after you stop taking a drug for the hair to return to normal.

The best thing you can do is to discuss the side effects wtih your doctor and/or pharmacist. If your hair loss is caused by a drug you're taking, most often things will return back to normal once you no longer need the medication.